Alert archive / Kentucky / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Jackson, KY

August 7, 2024Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 7, 2024, 5:58 PM EDT for Rockcastle County, Kentucky. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2024, 5:58 PM EDT (21:58 UTC)
Expired
Aug 7, 2024, 8:01 PM EDT
In force
2 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 6:02 PM EDTFLOODBrodhead, KYBroadhead Emergency Manager reported street flooding about 6 to 7 inches deep in Brodhead on West Main Street, South Main Street, and KY 1505 in Brodhead.
Aug 7, 6:25 PM EDTFLASH FLOOD1 S Brodhead, KYRoadway was down to 1 lane due to flood waters near 596 South Main Street in the vicinity of the Brodhead Fairgrounds/ Rockcastle County Park.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2024-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2024-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WGUS53 KJKL 072158
FFWJKL
KYC203-080100-
/O.NEW.KJKL.FF.W.0009.240807T2158Z-240808T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
558 PM EDT Wed Aug 7 2024

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northwestern Rockcastle County in south central Kentucky...

* Until 900 PM EDT.

* At 558 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1.5 to 2.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mount Vernon, Boone, Hiatt, Lake Linville, Renfro Valley, 
  Maretburg, Roundstone, Gum Sulphur, Indian Lakes Park, Conway, 
  Spiro, Ottowa, Snider, Quail and Brodhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3744 8430 3740 8431 3734 8433 3734 8436
      3731 8445 3734 8447 3740 8448 3749 8445
      3747 8437 3750 8435 3751 8436 3754 8435
      3754 8432 3753 8431 3754 8430 3753 8430
      3752 8430 3752 8427 3748 8431

FLASH FLOOD...RADAR INDICATED

$$

JP
2 follow-up statements
863 
WGUS73 KJKL 072307
FFSJKL

Flash Flood Statement
National Weather Service Jackson KY
707 PM EDT Wed Aug 7 2024

KYC203-080100-
/O.CON.KJKL.FF.W.0009.000000T0000Z-240808T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockcastle KY-
707 PM EDT Wed Aug 7 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING 
FOR NORTHWESTERN ROCKCASTLE COUNTY...

At 707 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Runoff from a radar estimated 2 to 3.25 
inches of rain is ongoing. Flooding impacts continue, but with no 
additional rainfall expected, the water should soon begin to recede.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mount Vernon, Boone, Hiatt, Lake Linville, Renfro Valley, 
  Maretburg, Roundstone, Gum Sulphur, Indian Lakes Park, Conway, 
  Spiro, Ottowa, Snider, Quail and Brodhead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3744 8430 3740 8431 3734 8433 3734 8436
      3731 8445 3734 8447 3740 8448 3749 8445
      3747 8437 3750 8435 3751 8436 3754 8435
      3754 8432 3753 8431 3754 8430 3753 8430
      3752 8430 3752 8427 3748 8431

FLASH FLOOD...RADAR INDICATED

$$

JP
892 
WGUS73 KJKL 080001
FFSJKL

Flash Flood Statement
National Weather Service Jackson KY
801 PM EDT Wed Aug 7 2024

KYC203-080011-
/O.CAN.KJKL.FF.W.0009.000000T0000Z-240808T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rockcastle KY-
801 PM EDT Wed Aug 7 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN ROCKCASTLE 
COUNTY...

Heavy rain has ended and flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

&&

LAT...LON 3744 8430 3740 8431 3734 8433 3734 8436
      3731 8445 3734 8447 3740 8448 3749 8445
      3747 8437 3750 8435 3751 8436 3754 8435
      3754 8432 3753 8431 3754 8430 3753 8430
      3752 8430 3752 8427 3748 8431

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 5:12 PM EDT, 46 minutes earlier. Its key messages:

  • Only isolated showers and thunderstorms are forecast through Thursday night, mainly in the afternoon and evening hours.
  • The remnants of Hurricane Debby will be moving northward to the east of KY Thursday night and Friday. The system's precip shield may extend into eastern KY, with the greatest POP near the VA and WV borders.
  • Much cooler and drier air will arrive behind the system for the weekend into early next week.
Area forecast discussion, Aug 7, 5:12 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
512 PM EDT Wed Aug 7 2024

.KEY MESSAGES...

- Only isolated showers and thunderstorms are forecast through
  Thursday night, mainly in the afternoon and evening hours.

- The remnants of Hurricane Debby will be moving northward to the
  east of KY Thursday night and Friday. The system's precip shield
  may extend into eastern KY, with the greatest POP near the VA
  and WV borders.

- Much cooler and drier air will arrive behind the system for the
  weekend into early next week.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 511 PM EDT WED AUG 7 2024

The JKL forecast area continues to be on the periphery of
influence of the remnants of once hurricane, now Tropical Storm
Debby centered near the SC coast. Diurnal destabilization has
generated a few showers and very isolated thunderstorms over the
region late this afternoon, but they are disorganized and slow
moving. That being the case, have only carried a slight chance,
thinking that coverage will be limited from now into the evening
when activity will be diminishing.

A similar scenario may occur on Thursday as the system slowly
moves north through the Carolinas and we continue on the edge of
its influence. Once again a slight chance POP is in the forecast
area wide, with most activity again expected to die out in the
evening. Models are now in better agreement compared to yesterday
concerning the timing and track of Debby's remnants moving
northward. It's looking like there will be little intrusion of the
deep moisture and main precip shield into KY. The best shot at it
is over the extreme eastern portion of the state, and a low POP
was maintained in the forecast there overnight on Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 419 PM EDT WED AUG 7 2024

The remnants of Debby will have progressed to just east of Kentucky
by 12Z Friday. Meanwhile, a strong upper level low will also be in
place just north of Lake Superior, creating a large troughing
pattern in the north-central Conus. Throughout the day Friday the
weakening tropical low will merge into the troughing pattern from
the system to our north as it begins to bear down on the Ohio
Valley. Heights will continue to lower through Saturday across the
Commonwealth as the upper level low progresses eastward, then
increasing slightly again as the low moves off towards New England
late Sunday into Monday. Overall the upper level troughing pattern,
though more subtle, should remain in place across the region through
the remainder of the forecast period. This will allow for more NW to
SE flow across the region (cooler and drier), but could also open
the door for disturbances to potentially pass through the region.

So far in sensible weather, it looks like Friday is the main precip
day, and even then it's only in the far eastern CWA, closer to the
remnants of Debby. Any chances that develop will also be aided by
afternoon heat/instability/lift, with pops expected to quickly
dissipate again by the evening. The next chance for rain according
to the NBM won't be until Tuesday and Wednesday, again mainly during
the daytime hours, as a potential shortwave/disturbance moves into
the region. Granted, there is some major differences between the
models concerning this disturbance, with the GFS showing precip and
a deeper wave, and the ECMWF staying dry. In other words, expect
these pops to trend higher or lower, depending on which model ends
up being favored in the coming days. Being so late in the forecast
period, just kept with the NBM for the time being.

Otherwise, the other big news of the forecast period is the
temperatures. With more NW flow in place, this will advect cooler
air into the region. Though daytime sunshine will still modify
things a bit warmer throughout the period, it will be considerably
cooler and less humid compared to this week. Highs Friday will start
out in the mid and upper 80s, but by Saturday and Sunday, highs
should only top out in the upper 70s and low 80s. Low to mid 80s
will then be on tap for the rest of the forecast period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 144 PM EDT WED AUG 7 2024

Largely VFR conditions are expected through the period. One
exception will be very localized sub-VFR conditions in isolated
showers this afternoon and early evening. Can't rule out having
this affect TAF sites, but the probability at any given time and
locations is too low to warrant addressing it in TAFs. The other
item to consider is the potential for late night and early
morning fog. While it will probably affect the deeper valleys,
there is more uncertainty regarding TAF sites.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...JMW
AVIATION...HAL
Hazardous weather outlook, Aug 7, 4:41 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
441 PM EDT Wed Aug 7 2024

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
441 PM EDT Wed Aug 7 2024

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...through tonight.

There is a slight chance of thunderstorms through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance of thunderstorms across the area on Thursday
afternoon and evening. There is also a small potential of
thunderstorms in some locations on Friday and Friday evening, and
again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

HAL/JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:21 PM EDTAreal Flood AdvisoryJKLLaurel, Pulaski, Rockcastle97 min

Nearby

Flash Flood Warnings in Kentucky, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.